Spotlight – Drug-Induced Liver Injury
STEP 1: Read this short case report online for free! It describes acute liver injury, for which iatrogenic causes should not be forgotten.
Loubster L, Weider K and Drake SM (2019). Acute Liver Injury induced by red yeast rice supplement. BMJ Case Reports. Published online First: [March 2019]. doi:10.1136/bcr-2018227961.
STEP 2: you are the Senior House Officer on call for the medical team. A 64-year-old female presents with a fortnight’s history of fatigue, bloating, dark urine and pale stools and a recent development of jaundice. How would you approach the history?
- Key gastrointestinal symptoms to ask include (but are not limited to)1: Abdominal distention (the 5 F’s ‘Fat’ obesity, ‘Fluid’ ascites, ‘Faeces’ constipation, ‘Foetus’ pregnancy, ‘Flatus’ paralytic ileus or obstruction), altered bowel habit (including diarrhoea/ constipation/ bleeding or melaena), reduced appetite/ weight loss, systemic symptoms (jaundice/ fever/ malaise/ fatigue), nausea/ vomiting (triggers, colour, haematemesis) and abdominal pain.
- Past medical history: gallstones, history of blood transfusion
- Social history (particularly looking for a viral cause of jaundice)2: Weekly alcohol consumption, recreational/ intravenous drug use, tattoos/ body piercings, travel abroad, sexual contacts. Interestingly, a toxic mushroom species (amanita phalloides) has been known to induce hepatic necrosis and cause lethal liver failure.
- Family history: gallstones
- Herbal remedies/ over the counter supplements3: the red yeast rice supplements consumed by the patient in this case report were thought to be a harmless alternative to statins. However, the supplement contained monacolin K. This is a fungal product biochemically equivalent to a statin, hence with the same risk of hepatotoxicity. The concentration of monacolin K in red yeast rice supplements is not regulated in the U.S.A.
- Drug history2: mechanisms of drug induced jaundice include haemolysis (anti-malarials), hepatitis (paracetamol overdose, anti tuberculosis, mono amine oxidase inhibitors, sodium valproate, halothane, statins), cholestasis (flucloxacillin, fusidic acid, co amoxiclav, nitrofurantoin, steroids, sulfonylureas, prochlorperazine, chlorpromazine)
What findings might you expect on physical examination4?
Acute liver disease may be asymptomatic, or generalised (lethargy, jaundice, anorexia, malaise)- as with the patient in this case study.
Features of (chronic) liver disease that occur at later stages may be compensated (hepatomegaly, xanthelasmas, parotid enlargement, spider naevi, gynaecomastia, scratch marks) or decompensated (drowsy, hepatic flap, fetor hepaticus, ascites, oedema). These often occur at the later stages of disease progression.
What investigations would you request4?
- Bloods: Full Blood Count (anaemia from Upper GI bleeds, raised MCV in patients with heavy alcohol intake), Liver Function tests and serology. Screen for: hepatitis B/C/D, antimitochondrial antibodies/ IgM (primary biliary cirrhosis), serum autoantibodies (autoimmune hepatitis), serum ferritin/ transferrin saturation/ HFE gene (haemochromatosis), serum caeruloplasmin/ total copper and 24-hour urinary copper exertion (Wilson’s disease).
- Imaging: Liver Ultrasound (most useful for imaging gallbladder and bile duct), MRI (sensitive and useful when a patient may have an allergy to iodine-based contrast).
The patient in this case study was given high dose intravenous methylprednisolone for 3 days, whilst causes (see investigations) were performed. She was then discharged on oral prednisolone.
Depending on the cause of the liver failure, treatment often involves lifestyle changes (alcohol cessation), good nutrition, pruritis relief (cholestyramine). If the patient has advanced disease such as ascites, fluid restriction and low salt diet may help.
Complications like hepatic failure (coagulopathy, confusion, sepsis, spontaneous bacterial peritonitis) need to be treated promptly. Liver transplantation remains the only definitive treatment for cirrhosis.
- Gastrointestinal history taking by Dr Lewis Potter, ‘Geeky Medics’ website [Online]. Available at: https://geekymedics.com/gi-history/ (Accessed March 2019).
- Murray Longmore and others. Oxford Handbook of Clinical Medicine, 9th edn, (Oxford: Oxford University Press, 2014), p. 251; p. 260.
- Loubster L, Weider K and Drake SM (2019). Acute Liver Injury induced by red yeast rice supplement. British Medical Journal Case Reports. Published online First: [March 2019]. doi:10.1136/bcr-2018227961.
- Anne Ballinger. Essentials of Kumar and Clark’s Clinical Medicine, 5th edn, (London: Elsevier, 2012), p. 142; 145.